Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 95, NWS Shreveport, LA

October 22, 20097 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Oct 22, 2009, 6:01 AM CDT for 7 counties in Texas. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2009, 6:01 AM CDT (11:01 UTC)
Expired
Oct 22, 2009, 10:00 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Camp County, TX, Franklin County, TX, Morris County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 125 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 6:22 AM CDTFLASH FLOOD13 Nw Lindale, TXCR 455 CLOSED DUE TO HIGH WATER.
Oct 22, 6:22 AM CDTFLASH FLOOD2 Se Noonday, TXFM2868 CLOSED DUE TO HIGH WATER.
Oct 22, 6:25 AM CDTFLASH FLOOD1 S Big Sandy, TXRIVER ROAD NEAR THE SMITH/UPSHUR COUNTY LINE WAS CLOSED DUE TO 2 FEET OF WATER OVER THE ROAD.
Oct 22, 6:25 AM CDTFLASH FLOODGilmer, TXSEVERAL ROADS ARE FLOODED ACROSS THE COUNTY.
Oct 22, 6:30 AM CDTFLASH FLOODMount Vernon, TXNUMEROUS COUNTY ROADS WERE FLOODED THROUGHOUT THE COUNTY. THE I-30 SERVICE ROAD IN MOUNT VERNON WAS FLOODED AND BRIEFLY CLOSED AS WELL.
Oct 22, 6:35 AM CDTFLASH FLOODDaingerfield, TXA COUPLE OF COUNTY ROADS WERE FLOODED AND BRIEFLY CLOSED.
Oct 22, 6:35 AM CDTFLASH FLOODEast Mountain, TXKINGFISHER ROAD WAS CLOSED DUE TO HIGH WATER.
Oct 22, 6:35 AM CDTFLASH FLOODMount Pleasant, TXNUMEROUS COUNTY ROADS WERE FLOODED AND CLOSED THROUGHOUT THE COUNTY.
Oct 22, 6:35 AM CDTFLASH FLOODPittsburg, TXSEVERAL COUNTY ROADS WERE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 221101
FFWSHV
TXC063-159-343-423-449-459-499-221500-
/O.NEW.KSHV.FF.W.0095.091022T1101Z-091022T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CDT THU OCT 22 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PITTSBURG...LEESBURG...
  FRANKLIN COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HAGANSPORT...
  MORRIS COUNTY IN NORTHEAST TEXAS...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...
  TITUS COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MOUNT PLEASANT...
  UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  WOOD COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WINNSBORO...MINEOLA...

* UNTIL 1000 AM CDT

* AT 600 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A LARGE AREA OF LIGHT TO MODERATE RAINFALL OVER THE WARNED AREA.   
  WIDESPREAD TWO TO THREE INCHES OF RAIN HAS FALLEN OVER THE AREA    
  SINCE WEDNESDAY EVENING...WITH ANOTHER LARGE AREA OF MODERATE TO HEAVY   
  RAINFALL EXPECTED TO SPREAD NORTHEAST INTO NORTHEAST TEXAS LATER   
  THIS MORNING. MANY CREEKS AND STREAMS ARE NEAR BANKFULL NOW...AND  
  ADDITIONAL RAINFALL WILL LEAD TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILKERSON...US 259 AND I 30 INTERSECTION...SCROGGINS...ROCKY
  BRANCH...PURLEY...PLEASANT GROVE...OMAHA...NEWSOME...NAPLES...MOUNT
  VERNON...LONE STAR...JENKINS...DAINGERFIELD...COOKVILLE AND
  CASON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA THROUGH 10 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3298 9531 3338 9531 3337 9481 3328 9467
      3298 9465 3288 9467 3288 9471 3266 9470
      3266 9476 3259 9483 3254 9499 3214 9500
      3213 9546 3224 9548 3236 9546 3248 9560
      3269 9560 3273 9564 3297 9567

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 3:26 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 22, 3:26 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 AM CDT THU OCT 22 2009

.DISCUSSION...
MOISTURE CONTINUES TO STREAM INTO THE FOUR STATE REGION THIS
MORNING. SHOWERS...HEAVY AT TIMES...WERE CONCENTRATED ACROSS
MOST OF EAST TEXAS....SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.
THEY WILL GRADUALLY MOVE INTO THE REMAINDER OF THE CWA THIS
MORNING AND SHOULD BE WIDESPREAD MOST OF THE DAY. THE FLASH FLOOD
WATCH ISSUED ON WEDNESDAY WILL BE ALLOWED TO CONTINUE THROUGH THE
AFTERNOON. THE HEAVIEST RAINFALL AMOUNTS FROM THIS SYSTEM SO FAR
HAVE BEEN ACROSS NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND
ADJACENT SOUTHWEST ARKANSAS. ALREADY...AMOUNTS HAVE APPROACHED 3
INCHES IN SOME LOCATIONS...AND IT LOOKS LIKE AN ADDITIONAL ONE TO
TWO INCHES MAY OCCUR IN THE SAME LOCATIONS BEFORE THE DAY IS OVER.
A COLD FRONT APPROACHING FROM THE WEST SHOULD ENTER THE CWA LATER
THIS MORNING...BUT WILL NOT CLEAR THE SOUTHEAST ZONES UNTIL THIS
EVENING. RAIN WILL CONTINUE FOR SEVERAL HOURS AFTER FRONTAL
PASSAGE...THEN SHOULD GRADUALLY TAPER OFF. NOT MUCH IN THE WAY OF
THUNDER WITH THIS SYSTEM JUST HEAVY RAIN. HOWEVER...SHEAR PROFILES
INDICATE ROTATING STORMS ARE POSSIBLE...SO CANNOT RULE OUT A FEW
STRONG THUNDERSTORMS...BUT THINK THEY WILL BE ISOLATED AND MAINLY
CONFINED TO NORTH CENTRAL LOUISIANA THIS AFTERNOON. THE FRONT WILL
MOVE EAST OF THE AREA TONIGHT WITH RAIN ENDING MOST AREAS BY
DAYBREAK FRIDAY.

STILL LOOKS LIKE A DRY AND COOL WEEKEND...BUT SOUTHWEST FLOW
ALOFT RETURNS SUNDAY NIGHT. ANOTHER FRONT EXPECTED TO MOVE INTO
THE REGION MONDAY...BRINGING ANOTHER ROUND OF SHOWERS. MAY SEE A
BREAK TUESDAY...BUT A VERY DEEP TROUGH BECOMES CARVED OUT OVER THE
CENTRAL U.S. BY MID WEEK...WHICH COULD AGAIN BRING MORE RAIN.

&&

.AVIATION...
IFR/LOW MVFR CONDITIONS ARE PREVALENT OVER ALL BUT THE EASTERN
SECTIONS OF NCNTRL LA ATTM...BUT EXPECT CIGS TO BEGIN TANKING HERE
PRIOR TO DAYBREAK AS A LARGE AREA OF SHRA/EMBEDDED TSRA CONTINUES TO
GRADUALLY EXPAND E ACROSS THE REGION. EXPECT WIND GUSTS TO 30KTS
WITHIN THE HEAVIER SHRA/EMBEDDED TSRA...WITH POOR FLIGHT CONDITIONS
PERSISTING AREAWIDE THROUGH AT LEAST EARLY AFTERNOON BEFORE THE SHRA
GRADUALLY DIMINISHES FROM W TO E ALONG/AHEAD OF A COLD FRONT.
GREATEST THREAT FOR ORGANIZED TSRA WILL BE MAINLY SE OF AN OCH...TO
SHV...TO ELD LINE TODAY...WHERE A SFC LOW WILL DEVELOP AND SHIFT NE
ALONG THE FRONTAL ZONE. A BRIEF PERIOD OF LOW LEVEL WIND SHEAR WILL
ALSO BE POSSIBLE E OF A MLU...TO AEX LINE PRIOR TO DAYBREAK THIS
MORNING...AS 2KFT WINDS HAVE INCREASED TO NEAR 45KTS. GIVEN THE
TIGHT PRESSURE GRADIENT EXPECTED E OF THE FRONT TODAY...SE WINDS MAY
GUST TO 20+KTS OVER THE N LA TERMINALS...BEFORE WINDS QUICKLY VEER
TO THE W AND DIMINISH TO AROUND 10KTS THIS EVENING AFTER THE FROPA.
CIGS WILL GRADUALLY IMPROVE TO MVFR BY MID/LATE AFTERNOON OVER E
TX...WITH POSSIBLY VFR CIGS POSSIBLE THIS EVENING. HOWEVER...CIGS
WILL BE SLOW TO IMPROVE FARTHER E INTO SW AR/N LA...WITH IFR/LOW
MVFR CIGS PERSISTING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  50  64  46  74 / 100  30  10  10  10
MLU  74  53  64  46  72 / 100  70  10  10  10
DEQ  66  42  62  38  71 /  80  20  10  10  10
TXK  68  49  63  46  70 /  90  30  10  10  10
ELD  72  49  64  44  71 / 100  50  10  10  10
TYR  69  45  66  48  75 /  90  10  10  10  10
GGG  72  46  65  46  72 /  90  20  10  10  10
LFK  74  48  68  44  77 /  90  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

14/15
Hazardous weather outlook, Oct 22, 4:32 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 AM CDT THU OCT 22 2009

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-230945-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
432 AM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAIN ONGOING ACROSS MUCH OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS MAY RESULT IN FLASH FLOODING.
ADDITIONAL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE TODAY.
THE RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF FLASH FLOODING...
MAY BE NEEDED TODAY.

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-230945-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
432 AM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY...MAINLY
EAST OF AN EL DORADO ARKANSAS TO LUFKIN TEXAS LINE. THE MAIN
THREAT WILL BE STRONG WINDS...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. ALSO...HEAVY RAIN IS EXPECTED OVER MUCH OF THE
AREA...WITH POSSIBLE FLASH FLOODING. THE HEAVIEST RAIN WILL BE
CONCENTRATED OVER SOUTH CENTRAL ARKANSAS INTO NORTH CENTRAL
LOUISIANA...WHERE ONE TO THREE INCHES OF RAIN MAY OCCUR...WITH
LOCALLY HEAVIER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TODAY INTO THE EARLY EVENING.

In the hours before

Special weather statement, Oct 22, 2:44 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 AM CDT THU OCT 22 2009

TXZ096-108>111-124-125-220845-
CAMP-FRANKLIN-MORRIS-RED RIVER-TITUS-UPSHUR-WOOD-
244 AM CDT THU OCT 22 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RED RIVER...TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND
     UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     BOXELDER...CASON...COOKVILLE...LEESBURG...MOUNT PLEASANT...MOUNT
     VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS AND
     WILKERSON...

AT 243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A BAND OF SHOWERS PRODUCING STRONG WIND GUSTS ALONG A LINE EXTENDING
FROM PURLEY TO 7 MILES WEST OF ROSEWOOD...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF WINNSBORO TO 13 MILES SOUTH OF
WINNSBORO...MOVING NORTHEAST AT 40 MPH.

WINDS OF 40-45 MPH ARE EXPECTED WITH THESE STORMS. DOPPLAR RADAR IS
ALSO INDICATING WEAK ROTATION WITH THESE STORMS. SHOULD THE ROTATION
STRENGTHEN...A TORNADO WARNING WILL BE NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:32 PM CDTRiver Flood WarningSHVWood10 days
Oct 22, 2:36 AM CDTAreal Flood AdvisorySHVCamp, Franklin, Smith, Titus, Upshur, Wood3 hr
Oct 22, 5:40 AM CDTAreal Flood AdvisorySHVCamp, Franklin, Morris, Red River, Smith, Titus and 2 more3 hr
Oct 22, 7:30 AM CDTAreal Flood AdvisorySHVBowie, Morris, Red River4 hr
Oct 22, 7:39 AM CDTRiver Flood WarningSHVGregg25 hr
Oct 22, 8:24 AM CDTAreal Flood AdvisorySHVAngelina, Gregg, Harrison, Nacogdoches, Panola, Rusk and 3 more4 hr
Oct 22, 9:29 AM CDTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler31 days
Oct 22, 10:52 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur9 days

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.